Ohio, 2004

Flooding in Ohio, May 19, 2004

May 19, 2004 · NWS ILN · 5 events in 4 counties and zones

5 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 18, 6:54 PM EST, 7 hours 53 minutes earlier.

Area forecast discussion, May 18, 6:54 PM EST, 7 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
754 PM EDT TUE MAY 18 2004

.DISCUSSION...
WILL UPDATE ZONES FOR EXPIRATION OF SVR TS WATCH.  SOME ISOLATED
STORMS MAY STILL CONTAIN MARGINALLY SVR HAIL FOR THE NEXT FEW HOURS.
IN ADDITION...SOME WEAK ROTATION HAS BEEN NOTED WITH SEVERAL
STORMS...MOSTLY ALONG OUTFLOW BNDRYS...AND WILL BE MONITORED.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
IN...FLOOD WATCH UNTIL 600 AM EDT WEDNESDAY FOR ZONES
INZ050...INZ058>059...INZ066.

KY...NONE.
OH...FLOOD WATCH UNTIL 600 AM EDT WEDNESDAY FOR ZONES OHZ026...
OHZ034>035...OHZ042>046...OHZ051>056...OHZ060>065...OHZ070>072...
OHZ074.

&&
Hazardous weather outlook, May 18, 4:00 AM EST, 22 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
500 AM EDT TUE MAY 18 2004

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-181100-
ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH-
CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH-
DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN-
FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH-
HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH-
LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH-
OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN-
ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH-
UNION IN-WARREN OH-WAYNE IN-
500 AM EDT TUE MAY 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

COLD FRONT WILL DRIFT SOUTH FROM THE GREAT LAKES INTO SOUTHERN OHIO
AND INDIANA. THIS FRONT WILL BE THE FOCUS FOR THUNDERSTORM ACTIVITY.
DURING THE AFTERNOON AND EVENING SOME OF THE THUNDERSTORMS COULD
BECOME STRONG WITH THE MAIN THREAT BEING LARGE HAIL AND DAMAGING
WINDS. AS THE EVENING WEARS ON THE THUNDERSTORMS WILL TRANSITION INTO
HEAVY RAINERS...MAKING FLOODING THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ACTIVE WEATHER PATTERN WILL KEEP THE THREAT OF THUNDERSTORMS THROUGH
MONDAY.  SOME OF THESE THUNDERSTORMS COULD BECOME STRONG TO SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED...ESPECIALLY THIS AFTERNOON AND
EVENING.

 TIPTON

In the hours before

Local storm report, May 18, 11:16 PM EST, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1216 AM EDT WED MAY 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1145 PM     FLOOD            2 N SOUTH BLOOMFIELD    39.74N 82.99W
05/18/2004                   PICKAWAY           OH   LAW ENFORCEMENT

            NUMEROUS ROADS WITH HIGH WATER IN THE NORTHERN PORTION OF
            THE COUNTY

&&

RLG
Local storm report, May 18, 11:20 PM EST, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1220 AM EDT WED MAY 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1150 AM     FLOOD            5 SSE LANCASTER         39.66N 82.56W
05/18/2004                   FAIRFIELD          OH   LAW ENFORCEMENT

            HIGH WATER SIGNS ON HARBURG RD

&&

RLG
Local storm report, May 18, 11:22 PM EST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1222 AM EDT WED MAY 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1218 AM     FLASH FLOOD      1 N LOGAN               39.55N 82.40W
05/19/2004                   HOCKING            OH   LAW ENFORCEMENT

            SEVERAL ROADS FLOODED IN NORTHERN PORTION OF COUNTY

&&

RLG
Local storm report, May 18, 11:34 PM EST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1234 AM EDT WED MAY 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1227 AM     FLOOD            2 N TROTWOOD            39.83N 84.30W
05/19/2004                   MONTGOMERY         OH   LAW ENFORCEMENT

            HIGH WATER SIGNS BOULDER AND WEBSTER ST

&&

RLG
Local storm report, May 18, 11:38 PM EST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1238 AM EDT WED MAY 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1234 AM     FLOOD            1 N XENIA               39.70N 83.94W
05/19/2004                   GREENE             OH   LAW ENFORCEMENT

            HIGH WATER CLIFTON AND LARKIN RD AND SR 380 AND
            WASHINGTON RD

&&

RLG
Local storm report, May 19, 12:09 AM EST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
109 AM EDT WED MAY 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0106 AM     FLOOD            5 SSW LANCASTER         39.66N 82.64W
05/19/2004                   FAIRFIELD          OH   LAW ENFORCEMENT

            HIGH WATER SIGNS ON SEVERAL ROADS

&&

RLG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Hocking

When
May 19, 2:47 AM EST to 6:00 AM EST
Where
Hocking forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.497, -82.479 (the zone’s center; the record gives no point)

Numerous showers and thunderstorms moved across portions of central Ohio during the overnight hours. Three to four inches of rain fell across areas to the southeast of Columbus, with several roads flooded and closed between Lancaster and Circleville and east of Logan.

Flood, Pickaway

When
May 19, 3:13 AM EST to 7:00 AM EST
Where
Pickaway forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.642, -83.024 (the zone’s center; the record gives no point)

Numerous showers and thunderstorms moved across portions of central Ohio during the overnight hours. Three to four inches of rain fell across areas to the southeast of Columbus, with several roads flooded and closed between Lancaster and Circleville and east of Logan.

Flood, Fairfield

When
May 19, 4:25 AM EST to 4:28 AM EST
Where
Fairfield forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.752, -82.631 (the zone’s center; the record gives no point)

Numerous showers and thunderstorms moved across portions of central Ohio during the overnight hours. Three to four inches of rain fell across areas to the southeast of Columbus, with several roads flooded and closed between Lancaster and Circleville and east of Logan.

Flood, Fairfield

When
May 19, 4:29 AM EST to 7:00 AM EST
Where
Fairfield forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.752, -82.631 (the zone’s center; the record gives no point)

Numerous showers and thunderstorms moved across portions of central Ohio during the overnight hours. Three to four inches of rain fell across areas to the southeast of Columbus, with several roads flooded and closed between Lancaster and Circleville and east of Logan.

Flood, Warren

When
May 19, 8:20 PM EST to 9:20 PM EST
Where
Warren forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.428, -84.167 (the zone’s center; the record gives no point)

A strong thunderstorm moved across Warren County during the evening, producing two to three inches of rain in an hour. This caused flooding of roads near Red Lion.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2004Every state in 2004This day in weather historyWarnings in Ohio, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400791, 5400792, 5400790, 5400793, 5400794.